Alert archive / Montana / Flash Flood Watches in 2016

Flash Flood Watch 6, NWS Missoula, MT

August 6, 2016Flathead County, Lake County, Montana

NWS Missoula, MT issued this flash flood watch at Aug 6, 2016, 2:01 PM MDT for Flathead County, Lake County, Montana. It took effect at Aug 7, 2016, 4:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2016, 2:01 PM MDT (20:01 UTC)
In effect from
Aug 7, 2016, 4:00 PM MDT
Expired
Aug 7, 2016, 8:00 PM MDT
In force
4 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS65 KMSO 062001
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
201 PM MDT SAT AUG 6 2016

MTZ002-072000-
/O.NEW.KMSO.FF.A.0006.160807T2200Z-160808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEST GLACIER REGION-
201 PM MDT SAT AUG 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA, INCLUDING
  GLACIER NATIONAL PARK.

* FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING

* AREA OF GREATEST CONCERN INCLUDES: GOING-TO-THE-SUN ROAD WEST
  OF LOGAN PASS IN GLACIER PARK.

* THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN SHORT
  DURATIONS WILL DEVELOP THROUGH THE DAY SUNDAY INTO SUNDAY
  EVENING. RAINFALL AMOUNTS OF 0.30 INCHES OR GREATER COULD OCCUR
  IN 30 MINUTES OR LESS, POSING AN ENHANCED THREAT FOR FLASH
  FLOODING OVER GOING-TO-THE-SUN ROAD WEST OF LOGAN PASS.

* ROCK/DEBRIS FLOWS WILL BE THE GREATEST IMPACT TO THE ROAD AND
  THOSE TRAVELING ON IT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
916 
WGUS65 KMSO 071919
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
119 PM MDT SUN AUG 7 2016

MTZ002-080200-
/O.CON.KMSO.FF.A.0006.160807T2200Z-160808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEST GLACIER REGION-
119 PM MDT SUN AUG 7 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA INCLUDING GLACIER NATIONAL PARK.

* UNTIL 8 PM MDT THIS EVENING

* THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN SHORT
  DURATIONS WILL DEVELOP THROUGH THE DAY. RAINFALL AMOUNTS OF
  0.30 INCHES OR GREATER COULD OCCUR IN 30 MINUTES OR LESS...
  POSING AN ENHANCED THREAT FOR FLASH FLOODING OVER GOING-TO-THE-
  SUN ROAD WEST OF LOGAN PASS.

* AREA OF GREATEST CONCERN INCLUDES: GOING-TO-THE-SUN ROAD WEST 
  OF LOGAN PASS IN GLACIER PARK. 

&&

$$
048 
WGUS65 KMSO 080204
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
804 PM MDT SUN AUG 7 2016

MTZ002-080315-
/O.EXP.KMSO.FF.A.0006.000000T0000Z-160808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEST GLACIER REGION-
804 PM MDT SUN AUG 7 2016

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA HAS
EXPIRED. THUNDERSTORM ACTIVITY HAS DECREASED SIGNIFICANTLY ACROSS
THE AREA.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 6, 3:59 AM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 3:59 AM MDT, 10 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MDT Sat Aug 6 2016

.DISCUSSION...A plume of moisture continues to stream into the
Northern Rockies this morning causing scattered to numerous
high based convection, especially over north central Idaho and
northwest Montana. An isolated thunderstorm will be embedded
within this band of convection this morning. This plume will
slowly move off to the east throughout the day, but afternoon
instability could allow for the development of strong
thunderstorms across western Montana. The best instability appears
to be over southwest Montana, especially the Butte/Anaconda area.
These storms will be capable of producing gusty winds, small hail
and moderate to heavy rain. The convection should diminish during
the overnight hours.

A more significant disturbance will track across the Northern
Rockies on Sunday and interact with a considerable amount of
atmosphere moisture. Most locations across the region should
receive a decent amount of rain. The afternoon/evening instability
could allow for the development of strong to potentially severe
thunderstorms. Any hefty convection that does develop could
produce heavy rainfall rates, creating hydrological concerns. The
exact track of the heaviest precipitation is a little uncertain,
but general consensus will be across southern Idaho county into
Butte/Anaconda area then up along the Continental Divide to
Glacier Park.

Monday through Wednesday, an upper level low will slowly move
through the Northern Rockies leading to a decent chance of showers
and thunderstorms, especially across Northwest Montana. Daytime
temperatures will be 5-10 degrees below normal with highs in the
70s for many valley locations. The upper low is expected to depart
by late next week which will allow for considerable warming and
drying.

&&

.AVIATION...Monsoonal moisture will continue to track across the
Northern Rockies today. A plume of numerous showers with embedded
thunderstorms is currently tracking across north central Idaho up
into northwest Montana. KGPI and KMSO will be impacted by high
based convection throughout the day. The moisture will shift to
the east throughout day. As the atmosphere destabilizes this
afternoon, expect the convection to become stronger in nature.
Thunderstorms this afternoon and evening could produce gusty and
erratic winds, small hail and moderate to heavy rainfall. The
strongest storms will be across northwest and southwest Montana
with the biggest impact being at KGPI and KBTM. The convection is
anticipated to diminish after sunset tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from 3 PM MDT this afternoon through this
     evening Deerlodge/West Beaverhead...East Beaverhead.

ID...&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:01 PM MDTSpecial Weather StatementMSOSanders29 min
Aug 5, 7:31 PM MDTSpecial Weather StatementMSOLake29 min
Aug 6, 11:01 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more10 hr
Aug 6, 2:11 PM MDTSpecial Weather StatementMSORavalli49 min
Aug 6, 2:52 PM MDTSpecial Weather StatementMSODeer Lodge38 min
Aug 6, 3:18 PM MDTSpecial Weather StatementMSOBeaverhead27 min
Aug 6, 3:21 PM MDTSpecial Weather StatementMSORavalli39 min
Aug 6, 3:25 PM MDTSpecial Weather StatementMSODeer Lodge35 min
Aug 6, 3:31 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 6, 3:45 PM MDTSpecial Weather StatementMSO45 min
Aug 6, 3:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Aug 6, 4:18 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli42 min
Aug 6, 4:37 PM MDTSpecial Weather StatementMSOPowell38 min
Aug 6, 4:53 PM MDTSpecial Weather StatementMSOFlathead52 min
Aug 6, 5:11 PM MDTSpecial Weather StatementMSOFlathead34 min
Aug 6, 5:18 PM MDTSpecial Weather StatementMSOLake42 min

Nearby

Flash Flood Watches in Montana, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.